Virginia, 2022

Flooding in Virginia, May 6 to 7, 2022

May 6 to 7, 2022 · NWS LWX · 10 events in 4 counties and zones

A line of thunderstorms crossing a warm front caused several instances of flooding across MD on May 6th into May 7th. Residual river flooding continued through May 9th due to excessive runoff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A line of thunderstorms crossing a warm front caused several instances of flooding across MD on May 6th into May 7th. Residual river flooding continued through May 9th due to excessive runoff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 6, 7:58 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, May 6, 7:58 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
858 PM EDT Fri May 6 2022

.SYNOPSIS...
Multiple lows will impact the region through Sunday. High
pressure returns through the middle parts of next week. Low
pressure system will sit off the eastern seaboard for most of
next week leading to continue cloud cover and chances for
showers.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
A nearly stationary boundary remains over central Virginia this
evening. Closed upper-level low pressure along with its surface
low will track along the boundary tonight. Deep layer shear
profiles remain quite strong, and the stable layer over central
Virginia (closer to the boundary) is quite shallow. Therefore,
storms with damaging wind gusts, hail, and perhaps even a
tornado are possible through this evening. A Severe Thunderstorm
Watch is in effect until 10 PM. This watch may need to be
extended a couple hours or so for portions of central Virginia.

Elsewhere, a deeper stable layer near the surface will cause
convection to be elevated. However, the flood threat continues.
Latest mesoanalysis shows anomalously high pwats around 1 to 1.6
inches, and plenty of low-level frontogenetical forcing is
expected along the 850mb boundary that will remain overhead and
along the 850mb low and 700mb low that will be tracking through
the region. Elevated instability is also adding a locally heavy
element to rainfall. These factors combined will cause more
moderate to heavy rainfall through the night. Additional
rainfall amounts around 1 to 3 inches are most likely across the
area. FFG remains higher around the VA Piedmont into southern
MD, so the flood watch is not in effect for these areas.
However, localized flooding is possible from the moderate to
heavy rain. Confidence for flooding is higher to the north and
west across the rest of the CWA where FFG is lower. There have
been several reports of flooding across the Potomac Highlands
into north-central Maryland already.

Another concern is for gusty northeast winds (mainly near and
northeast of the Potomac River) overnight. As low pressure
tracks along the boundary, rapidly falling pressures will cause
northeast winds to increase. Frequent gusts around 35 to 45 mph
are likely. Did issue a wind advisory across northeastern MD
where peak gusts around 50 mph are most likely. Several runs of
the HRRR how 40 knots in the mixing layer, despite the
stability, and other guidance shows 40 knots around the top of
the shallow mixing layer as well.

The upper-level low will slowly pass through the area Saturday
while coastal low pressure strengthens off the North Carolina
Coast. More rain is expected during this time, but rainfall
rates should diminish to a light rain by the afternoon as most
of the low-level fgen forcing moves offshore. Additional issues
with flooding are likely. The Watch continues through Saturday
morning for most areas. The Wind Advisory continues for gusty
northeast winds over northeastern MD. Elsewhere, gusty northeast
winds are expected, but most gusts will be around 25 to 40 mph
(highest gusts near and northeast of the Potomac River Saturday
morning, and across the rest of the CWA during the afternoon).

Some light rain may hang around Saturday night, and it will be
chilly with a north to northeast wind. Additional rainfall
amounts will be light.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
The coastal low and the upper level low will continue shifting
off- shore on Sunday. Shortwave energy on the backside of the
upper low will combine with a NE to easterly flow to produce
some continued showers through Sunday afternoon. It seems
showers should be focused east of the Blue Ridge Mtns on Sunday
with some showers potentially lingering into early Monday
morning. A general northeast to easterly flow lead to continue
cooler condition on Sunday in the 50s. Gusty winds over the
Northeastern half of our CWA may linger into Sunday afternoon
with gusts of 25 to 30 knots possible.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As our slow-moving weekend system moves offshore and high pressure
builds behind it, Monday sets up an omega block pattern, keeping the
offshore low meandering along the Mid-Atlantic/Southeast coast. High
pressure remains in place keeping us dry, and eventually builds to
the north of the offshore wobbling low creating more of a rex block
pattern. Cool conditions thanks to N/NE flow will start the week
with below normal temperatures and gradually warm through the week.
The offshore low will eventually return to shore along the southeast
coast. Depending on how the low tracks, there is some potential for
precipitation (primarily south and east of I-95) Wednesday and
Thursday.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Showers will continue to impact all terminals through early Sunday
morning. IFR ceilings and MVFR/IFR vsbys are most likely tonight
into Saturday. Conditions will gradually improve later Saturday
into Sunday, but MVFR conditions are still possible. The best
chance for a strong to severe storm will be around KCHO through
3z. Elsewhere, any storms will be elevated.

Gusty northeast winds will develop overnight into Saturday across
the northeastern terminals, with the strongest winds around
KBWI, KMTN, and KDCA (30-35 knot gusts). Gusty north to
northeast winds will spread farther south later Saturday into
the rest of the terminals. Winds should start to lesson into
Saturday night into Sunday.

Mostly VFR conditions are expected Monday and Tuesday, but sub-VFR
conditions are possible (particularly at night) depending on how the
low offshore develops.

&&

.MARINE...
Small Craft Advisory conditions are expected tonight. Gale force
winds will develop early Saturday morning over the northern Bay
and these winds will gradually shift down through the middle
portion of the Bay later Saturday morning and afternoon. A Gale
Warning is in effect. Northeast wind gusts around 40 to 45 knots
are possible across these areas. A Gale Watch remains in effect
for the lower Tidal Potomac River and Chesapeake Bay south of
Drum Point for Saturday afternoon, and a Gale Watch remains in
effect for the Bay and lower Tidal Potomac River Saturday night
through Sunday. Elsewhere, SCA winds are expected during this
time.

North to northeasterly flow will prevail through the period.
Channeling, as a result, will likely require SCA issuance over
portions of the waters Monday and Tuesday.

&&

.TIDES/COASTAL FLOODING...
An onshore flow will cause tidal anomalies to increase through
this evening as low pressure passes by to the south. The low
will remain off the coast through the weekend, causing elevated
water levels. Minor flooding is possible, but confidence is low
since the flow will be north of east.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch through Saturday morning for DCZ001.
MD...Flood Watch through Saturday morning for MDZ001-003>006-011-
     013-014-501>508.
     Wind Advisory from 4 AM to 6 PM EDT Saturday for MDZ008-507-
     508.
VA...Flood Watch until 6 AM EDT Saturday for VAZ025-026-029-036>040-
     050-051-502>504-507-508.
     Flood Watch through Saturday morning for VAZ027-028-030-031-
     052>054-501-505-506.
WV...Flood Watch through Saturday morning for WVZ050>053-055-
     501>506.
MARINE...Flood Watch through Saturday morning for ANZ535.
     Gale Watch from Saturday evening through Sunday afternoon for
     ANZ530>533-538>541.
     Small Craft Advisory until 6 AM EDT Saturday for ANZ530>543.
     Gale Warning from 6 AM to 6 PM EDT Saturday for ANZ530>533-
     538>541.
     Gale Watch from Saturday afternoon through Sunday afternoon
     for ANZ534-537-542-543.

&&

SYNOPSIS...JMG
NEAR TERM...BJL/JMG
SHORT TERM...JMG
LONG TERM...CAS
AVIATION...JMG/CAS
MARINE...JMG/CAS
TIDES/COASTAL FLOODING...JMG/BJL
Hazardous weather outlook, May 6, 9:30 PM EST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1030 PM EDT Fri May 6 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-071000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1030 PM EDT Fri May 6 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Flood Watch is in effect through tonight for the Washington and
Baltimore Metropolitan areas as well as northeastern Maryland.

A Gale Warning is in effect tonight for the Maryland Chesapeake
North of Pooles Island.

A Wind Advisory is in effect for northeastern Maryland, beginning
at 4 AM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Flood Watch continues through Saturday morning and the wind
advisory continues through Saturday afternoon.

A Gale Warning is in effect for the Bay from north of Pooles
Island to Drum Point and the nearby tributaries Saturday. A Gale
Watch is in effect for Saturday afternoon for the Maryland
Chesapeake Bay from Drum Point to Smith Point as well as the lower
Tidal Potomac River south of Cobb Island.

A Gale Watch is in effect for the Bay and lower Tidal Potomac
River Saturday night through Sunday.

Moderate tidal flooding is possible, especially along the
shoreline of the Tidal Potomac River including around Washington
DC later Sunday through Monday.

.SPOTTER INFORMATION STATEMENT...

Please report any flood or wind damage reports to the National
Weather Service.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-071000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1030 PM EDT Fri May 6 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Flood Watch remains in effect for tonight for northern and
central Virginia, the Shenandoah Valley, northern, western, and
central Maryland, and eastern West Virginia.

A Wind Advisory is in effect for northeastern Maryland, beginning
at 4 AM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Flood Watch continues through Saturday morning for northern
Virginia, northern and central Maryland, and eastern West
Virginia.

The Wind Advisory for northeastern Maryland continues through
Saturday afternoon.

River flooding is likely, especially along the Potomac Basin and
nearby tributaries later Saturday into early next week. See any
watches and warning for details.

.SPOTTER INFORMATION STATEMENT...

Please report any flood or wind damage reports to the National
Weather Service.

MDZ001-501-502-VAZ503-504-WVZ501>506-071000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1030 PM EDT Fri May 6 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Flood Watch remains in effect through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Flood Watch continues through Saturday morning for Garrett,
Allegany, Mineral, Grant, and Pendleton Counties.

.SPOTTER INFORMATION STATEMENT...

Please report any flood reports to the National Weather Service.

In the hours before

Local storm report, May 6, 8:25 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
925 PM EDT FRI MAY 06 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TSTM WND DMG     1 W SHERANDO            37.98N  78.97W
05/06/2022                   AUGUSTA            VA   911 CALL CENTER

            MULTIPLE TREES AND POWERLINES DOWN NEAR HOWARDSVILLE
            TURNPIKE AND CHINA CLAY ROAD.

&&

EVENT NUMBER LWX2203361

BKF
Local storm report, May 6, 9:24 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1024 PM EDT FRI MAY 06 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     TSTM WND DMG     2 W STUARTS DRAFT       38.03N  79.06W
05/06/2022                   AUGUSTA            VA   911 CALL CENTER

            TREES AND WIRES DOWN IN THE 2300 BLOCK OF INDIAN RIDGE
            ROAD.

&&

EVENT NUMBER LWX2203362

CPB
Local storm report, May 6, 9:28 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1028 PM EDT FRI MAY 06 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND DMG     2 ESE GREENVILLE        37.99N  79.12W
05/06/2022                   AUGUSTA            VA   911 CALL CENTER

            TREE AND BRANCHES DOWN ON LAKE DRIVE NEAR DEER TRAIL.

&&

EVENT NUMBER LWX2203363

CPB
Local storm report, May 6, 9:29 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1029 PM EDT FRI MAY 06 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     5 SSE GREENWOOD         37.99N  78.74W
05/06/2022                   ALBEMARLE          VA   911 CALL CENTER

            A TREE BLEW DOWN IN THE 6900 BLOCK OF VA-636 BATESVILLE
            ROAD.

&&

EVENT NUMBER LWX2203364

DH
Local storm report, May 6, 9:31 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1031 PM EDT FRI MAY 06 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     2 NE NORTH GARDEN       37.96N  78.61W
05/06/2022                   ALBEMARLE          VA   911 CALL CENTER

            A TREE BLEW DOWN NEAR THE INTERSECTION OF VA-708 RED
            HILL ROAD AND RED HILL DEPOT ROAD.

&&

EVENT NUMBER LWX2203365

DH
Local storm report, May 6, 9:45 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 PM EDT FRI MAY 06 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     TSTM WND DMG     2 ESE GREENVILLE        37.99N  79.12W
05/06/2022                   AUGUSTA            VA   BROADCAST MEDIA

            MULTIPLE LARGE TREES DOWN (UP TO 70 FEET TALL) AT
            STONEY CREEK RESORT AND CAMPGROUND.

&&

EVENT NUMBER LWX2203366

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Albemarle

When
May 6, 10:15 PM EST to May 7, 2:15 AM EST
Where
Albemarle County, 1.33 mi W of Doylesville to 1.32 mi WSW of Mountfair
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.154, -78.694

Flooding occurred across Mountfair and Doylesville where multiple roads were closed due to several streams being out of their banks.

Flood, Fairfax

When
May 7, 1:17 AM EST to 3:17 AM EST
Where
Fairfax County, 1.04 mi N of Ilda to 1.15 mi N of Ilda
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.845, -77.248

Prosperity Ave. closed due to flooding around Morningside Dr.

Flood, Fairfax

When
May 7, 1:17 AM EST to 3:17 AM EST
Where
Fairfax County, 0.54 mi E of Crowells Corner to 0.41 mi ENE of Crowells Corner
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.950, -77.290

Browns Mill Rd. closed due to high water at the Difficult Run Crossing.

Flood, Fairfax

When
May 7, 1:41 AM EST to 3:05 AM EST
Where
Fairfax County, 1.02 mi WSW of Tremont to 0.99 mi W of Tremont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.846, -77.238

The stream gage on Accotink Creek at Woodburn Rd./Strathmeade Springs rose above flood stage between the specified timeframe, reaching a crest of 252.34 ft at 3:20 AM EST. At this elevation, Woodburn Road is covered by approximately six inches of water at its lowest point. Portions of the Cross County Trail are also flooded. This is also very close to flooding Prosperity Ave. at its lowest point.

Flood, Loudoun

When
May 7, 7:18 AM EST to 9:18 AM EST
Where
Loudoun County, 1.02 mi S of Lenah to 1.03 mi S of Lenah
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.935, -77.568

Goshen Rd. was closed due to flooding at the crossing over South Fork Broad Run.

Flood, Loudoun

When
May 7, 7:18 AM EST to 9:18 AM EST
Where
Loudoun County, 0.61 mi N of Lenah to 0.56 mi NNE of Lenah
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.959, -77.568

Fleetwood Rd. was closed due to flooding at the Lenah Run crossing.

Flood, Loudoun

When
May 7, 7:30 AM EST to 9:30 AM EST
Where
Loudoun County, 1.48 mi SSE of Leesburg Muni to 1.35 mi SSE of Leesburg Muni
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.060, -77.540

Gant Ln. was closed due to flooding at the crossing over Sycolin Creek.

Flood, Frederick

When
May 7, 9:14 AM EST to 11:14 AM EST
Where
Frederick County, 2.4 mi ESE of Burning Knolls to 2.73 mi ESE of Winchester Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.160, -78.087

Low water bridges flooded along the Opequon Creek onseveral roads.

Flood, Frederick

When
May 7, 9:16 AM EST to 11:16 AM EST
Where
Frederick County, 0.56 mi SE of Armel to 0.79 mi SE of Armel
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.075, -78.142

Reardon Rd. was closed due to flooding on Wrights Run.

Flood, Fairfax

When
May 7, 9:59 AM EST to 11:59 AM EST
Where
Fairfax County, 1.17 mi N of Vale to 1.22 mi N of Vale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.897, -77.353

Fox Mill Rd. was closed due to flooding near Deerfield Dr.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032527, 1032528, 1032529, 1032570, 1032530, 1032531, 1032532, 1032533, 1032534, 1032535.